Dear Dr. Roach: I am a 66-year-old male. I had my mitral valve replaced almost nine years ago with bovine tissue. While waiting for my surgery, I had an episode of atrial fibrillation, which was corrected with amiodarone. I continued the drug for three years until a new cardiologist took me off it.
A year and half ago, I went into A-fib again and got electrical cardioversion. It returned a month later and the process was repeated. At that time, I went back on 200 mg of amiodarone a day, and have been fine for over a year now. I was put on warfarin and then Eliquis to prevent clots.
I asked my doctor why I need blood thinners if my heart is in sinus rhythm, and she said it is because I could have A-fib episodes without outward symptoms. Aside from cost ($100 a month), my main complaint is this: I also have back and knee problems, and NSAIDs, which I cannot take on the blood thinner, offer the best relief. Acetaminophen is useless, and even tramadol isn’t as effective. M.H.